Alert archive / Arizona / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 64, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 18, 2004, 1:39 PM MST for Graham County, Greenlee County, Arizona. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2004, 1:39 PM MST (20:39 UTC)
- Expired
- Aug 18, 2004, 2:15 PM MST
- In force
- 36 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
Counties Graham County, AZ, Greenlee County, AZ
The radar
The Tucson radar (KEMX), 177 km from the middle of the area, began a volume at 20:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 8.7 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1071 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1590 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 182039 SVRTWC AZC009-011-182115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 139 PM MST WED AUG 18 2004 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME EAST CENTRAL GRAHAM COUNTY IN ARIZONA SOUTHERN GREENLEE COUNTY IN ARIZONA * UNTIL 215 PM MST * AT 130 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CLIFTON....MOVING SOUTHEAST AT 20 MPH. GO INSIDE A STRONG BUILDING. DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAINS ARE LIKELY. LAT...LON 3310 10920 3301 10938 3278 10931 3281 10909 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:20 AM MST, 4 hours 19 minutes earlier.
Area forecast discussion, Aug 18, 9:20 AM MST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 920 AM MST WED AUG 18 2004 SOUTHEAST ARIZONA FORECAST DISCUSSION .SYNOPSIS...MOISTURE WILL REMAIN OVER THE AREA FOR TYPICAL AFTERNOON AND EVENING THUNDERSTORMS THROUGH FRIDAY. OTHERWISE...EXPECT NEAR TO SLIGHTLY BELOW NORMAL DAYTIME TEMPERATURES THIS WEEK. AN INCREASE IN MOISTURE WILL BEGIN OVER THE WEEKEND FOR A BETTER CHANCE OF THUNDERSTORMS. && .DISCUSSION...SATELLITE IMAGERY THIS MORNING SHOWED CLEAR SKIES ACROSS THE REGION IN WAKE OF DISTURBANCE THAT MOVED THROUGH THE AREA ON TUESDAY. WATER VAPOR IMAGERY SHOWED AN UPPER LEVEL LOW JUST EAST OF SALT LAKE CITY WITH NORTHWEST FLOW ACROSS ARIZONA. IN THE FLOW ARE A COUPLE EMBEDDED DISTURBANCES...ONE IN THE WHITES AND THE OTHER NEAR LAS VEGAS. THE ONE IN THE WHITES WILL CONTINUE TO MOVE EAST INTO NEW MEXICO TODAY WHILE THE ONE NEAR LAS VEGAS WILL SLOW MOVE SOUTHEAST INTO ARIZONA. ATMOSPHERE STILL MODERATELY UNSTABLE EVEN WITH THE DRIER NORTHWEST FLOW LOWERING PRECIPITABLE WATER VALUES ACROSS THE STATE (WITH SOUTHERN ARIZONA UPPER AIR SITES DOWN A TENTH TO THREE TENTHS OF AN INCH). SURFACE DEWPOINTS STARTED OFF THIS SUNNY MORNING IN THE LOWER 60S BUT WITH SOME DRIER AIR IN PLACE...SHOULD SEE AFTERNOON DEWPOINTS LOWER INTO THE MID TO UPPER 50S. MODIFIED 12Z TUCSON SOUNDING TO AFTERNOON CONDITIONS OF 94/58 BRINGS CAPE OF AROUND 2200 J/KG. SO EXPECT STORMS TO DEVELOP OVER THE HIGHER TERRAIN THIS AFTERNOON AND EVEN WITH LOWERING VALLEY DEWPOINTS...MOVE INTO THE LOWER ELEVATIONS UNDER 10-15 MID LAYER NORTH TO NORTHWEST FLOW. ISOLATED SEVERE AND FLASH FLOOD NOT OUT OF THE QUESTION THIS AFTERNOON AND EVENING. ACTIVITY SHOULD DIE DOWN RATHER QUICKLY WITH THE SETTING SUN. TEMPERATURES AS OF 9 AM WERE RUNNING ABOUT 2 TO 4 DEGREES WARMER THAN 24 HOURS AND ON TRACK FOR WARMER AFTERNOON HIGHS THIS AFTERNOON VERSUS TUESDAY. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. JRG
Hazardous weather outlook, Aug 18, 11:45 AM MST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1145 AM MST WED AUG 18 2004 AZZ019-029>035-190700- NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY- SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY- SANTA CRUZ COUNTY-TOHONO OODHAM NATION-WESTERN PIMA COUNTY- 1145 AM MST WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA .DAY ONE...TODAY SYNOPSIS...ACTIVITY WILL BE SLIGHTLY LESS THAN YESTERDAY...AS DRIER AIR IS MOVING INTO POSITION OVER SOUTHEAST ARIZONA. THE ATMOSPHERE REMAINS MODERATELY UNSTABLE...SO A SLIGHT RISK REMAINS FOR SEVERE THUNDERSTORMS AND FLASH FLOODING. DISCUSSION...THOUGH DRIER AIR IS ENTERING THE AREA...THE MORNING SOUNDING CAME IN MORE UNSTABLE THAN IT DID 24 HOURS PREVIOUS. AND THOUGH DEWPOITNS ARE EXPECTED TO FALL THROUGHOUT THE DAY...LEVELLING OUT IN THE MID TO UPPER 50S...THERE WILL STILL BE ENOUGH LINGERING MOISTURE TO FIRE UP ISOLATED TO SCATTERED THUNDERSTORMS FROM CENTRAL PIMA COUNTY EASTWARD. THE CHANCE FOR SEVERE THUNDERSTORMS WILL BE ISOLATED...AND WHILE MOISTURE IS DECREASED...THE THREAT FOR FLASH FLOODING STILL EXISTS IN AREAS THAT HAVE ALREADY SEEN SIGNIFICANT RAINFALL OVER THE PAST WEEK. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. DRIER WESTERLY FLOW ALOFT WILL CONTINUE OVER THE REGION INTO THE FIRST HALF OF THE WEEKEND. STORMS WILL BECOME MORE ISOLATED AND CONFINED NEAR THE MOUNTAINS BY FRIDAY AS THIS FLOW DRIES OUT THE AREA. A SOMEWHAT MORE ACTIVE PATTERN WILL DEVELOP BY LATE IN THE WEEKEND AS MOISTURE RETURNS TO SOUTHEAST ARIZONA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 18, 8:12 AM MST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
812 AM MST WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD 5 NW PIMA 32.94N 109.89W
08/17/2004 GRAHAM AZ COUNTY OFFICIAL
HIGHWAY 70 WEST OF PIMA AT MATTHEWS WASH CLOSED DUE TO
FLOOD WATERS.
&&
MSSLocal storm report, Aug 18, 12:46 PM MST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1246 PM MST WED AUG 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD THATCHER 32.84N 109.76W
08/17/2004 GRAHAM AZ LAW ENFORCEMENT
TRUCK STUCK IN TALLEY WASH. SWIFT-WATER RESCUE BY GRAHAM
COUNTY SO.
&&
MSSThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:43 PM MST | Severe Thunderstorm Warning | TWC | Graham | 57 min |
| Aug 17, 6:10 PM MST | Flash Flood Warning | TWC | Graham | 110 min |
| Aug 17, 6:43 PM MST | Severe Thunderstorm Warning | TWC | Cochise, Graham | 62 min |
| Aug 17, 7:13 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 47 min |
| Aug 18, 3:00 PM MST | Flash Flood Warning | TWC | Graham | 60 min |
| Aug 18, 3:39 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 36 min |
| Aug 18, 4:35 PM MST | Flash Flood Warning | TWC | Graham | 85 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.